Nebraska, 2020

Hail and Damaging Winds in Nebraska, July 6, 2020

July 6, 2020 · NWS OAX · 14 events in 5 counties and zones

A line of storms developed and produced large hail and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A line of storms developed and produced large hail and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 6, 1:31 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 6, 1:31 PM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
231 PM CDT Mon Jul 6 2020

.DISCUSSION...
Issued at 230 PM CDT Mon Jul 6 2020

The primary forecast concerns are the chance for thunderstorms and
severe weather from late this afternoon into tonight, then from
Wednesday afternoon through Wednesday night.

The pattern at 500 mb features a ridge from off the coast of
southern CA into CO and NM. There was a trough from southwest
Canada to off the coast of northern CA. Fairly fast zonal flow for
this time of year was in place from MT and WY into the Dakotas.
We are mostly south of the stronger westerlies, and of note the
300 mb wind over KOAX this morning was calm. The atmosphere this
afternoon is fairly moist and unstable as of 2 pm. Surface
dewpoints are in the upper 60s and lower 70s with temperatures
mostly in the mid 80s to lower 90s. RUC initializations show
lowest 100 mb ML CAPE values mostly 1500-2500 J/kg, but effective
deep layer shear is mostly less than 25 knots. The exception to
this is in the far western parts of northeast NE back westward
across northern NE and southern SD. There should be some enhanced
lift later today and into tonight, mostly across SD but also far
northern NE.

This evening and tonight.
Some of the recent CAMs (convection allowing high resolution
models) suggest a few storms possibly from 22Z-02Z in parts of
Knox and Cedar counties that could be severe. Then there may be a
break until more storms try to build southeast from northeast NE
toward southwest IA after midnight. Will keep chance category
POPs in much of the area with marginal risk of severe storms for
later tonight. Not sure exactly how much of a severe threat there
will be after midnight, but should at least be potential for
gusty winds over 40 mph. Look for low temperatures tonight in the
upper 60s and lower 70s.

Tuesday into Tuesday night.
A few storms could possibly linger a bit past sunrise Tuesday,
then we expect a dry period the rest of the day through Tuesday
night. Temperatures Tuesday should be just a bit warmer than
today, with highs 90 to 95. Lows Tuesday night are expected to be
around 70 to 75.

Wednesday into Thursday night.
This may be a fairly active period, with models continuing to show
fairly strong forcing moving through the region with a moderately
unstable airmass. Highest chances seem to be Wednesday night, when
some severe storms (especially in northeast NE) and heavy rain
appear possible. Some model guidances indicates potential for
pockets of over 2 inches of rain. There is still some variation
in model timing and hopefully that will get better in the next 24
hours. Highs on Wednesday should again be 90 to 95. Thursday
should be a little cooler, 85 to 90, with more cloud cover.

Friday into Monday.
We will keep some lower end thunderstorm chances going for the
period from Friday into Saturday night, but confidence is only
average. Expect highs mainly in the upper 80s and lower 90s with
lows ranging from the mid 60s to lower 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1228 PM CDT Mon Jul 6 2020

Spotty TSRA tried to get going near KOMA a bit earlier. These
seem to have mostly died out but visual indications show TCU and
isolated CBs around the area near outflow boundary. Will keep
things VFR for now (cloud bases 3500-5000 feet) and amend TAFs
as needed. Only mentioned a chance of TSRA at KOFK for later
tonight, after 06Z. Some model solutions try to bring scattered
activity toward KOMA toward sunrise but left out for now.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Miller
AVIATION...Miller
Hazardous weather outlook, Jul 6, 2:15 PM CST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
315 PM CDT Mon Jul 6 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-071015-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
315 PM CDT Mon Jul 6 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Tuesday

A few scattered strong to severe thunderstorms will be possible
over the northern parts of northeast Nebraska from around 5 pm to
9 pm this evening. These storms could produce hail, strong winds
and locally heavy rain.

It then appears that there may be a lull in activity from around
9 pm until after 2 am. After midnight, another area of strong to
possibly severe thunderstorms is expected to move into parts of
northeast Nebraska from the northwest. The main hazard from these
storms is expected to be strong gusty winds. There is a lot of
uncertainty as to how far south these storms could develop.

.DAYS TWO THROUGH SEVEN...Tuesday Night through Monday

Thunderstorms are possible again from Wednesday afternoon through
Wednesday night. Some storms could become severe with large hail,
strong winds and areas of very heavy rain that could cause
localized flooding.

There will continue to be chances for thunderstorms from Thursday
into the weekend, with the highest chances for Thursday into
Thursday night. Later outlooks will address the potential for
severe storms in those periods.

Heat indices over the next several days will average 95 to 100
just about every afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be needed tonight or
Tuesday, but please pass along any reports of severe weather or
heavy rain.

In the hours before

Special weather statement, Jul 6, 3:15 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
415 PM CDT Mon Jul 6 2020

NEZ011-016-062145-
Knox NE-Antelope NE-
415 PM CDT Mon Jul 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ANTELOPE AND
SOUTHWESTERN KNOX COUNTIES UNTIL 445 PM CDT...

At 415 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Orchard, or 26 miles east of O'neill, moving
northeast at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
The Highway 14 And 59 Junction and Ashfall Fossil Beds State
Historical Park.

LAT...LON 4234 9811 4246 9826 4260 9811 4245 9792
TIME...MOT...LOC 2115Z 226DEG 8KT 4245 9813

DEWALD
Special weather statement, Jul 6, 3:37 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
437 PM CDT Mon Jul 6 2020

NEZ011-062200-
Knox NE-
437 PM CDT Mon Jul 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KNOX COUNTY UNTIL 500 PM
CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Niobrara, or 21 miles southwest of Lewis And Clark
State Recreation Area, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Center and Lindy.

LAT...LON 4255 9787 4268 9804 4283 9785 4268 9765
TIME...MOT...LOC 2137Z 227DEG 22KT 4268 9788

DEWALD
Special weather statement, Jul 6, 3:57 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
457 PM CDT Mon Jul 6 2020

NEZ011-016-017-062230-
Pierce NE-Knox NE-Antelope NE-
457 PM CDT Mon Jul 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIERCE...
NORTHEASTERN ANTELOPE AND SOUTH CENTRAL KNOX COUNTIES UNTIL 530 PM
CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm near
Creighton, or 34 miles east of O'neill, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Plainview, Creighton, Brunswick, Winnetoon, Bazile Mills and The
Highway 14 And 59 Junction.

LAT...LON 4233 9806 4251 9805 4254 9768 4227 9770
TIME...MOT...LOC 2157Z 274DEG 12KT 4242 9796

DEWALD

The radar

The Sioux Falls radar (KFSD), 158 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Knox

When
July 6, 4:22 PM CST
Where
Knox County, 1.68 mi WSW of Creighton
Measured
1.5 in hail
Reported by
Public
Coordinates
42.460, -97.910

Public reported 1.5 inch hail.

Hail, Knox

When
July 6, 4:24 PM CST
Where
Knox County, 1.53 mi W of Creighton
Measured
1.75 in hail
Reported by
Public
Coordinates
42.470, -97.910

Public reported golf ball sized hail in Creighton.

Hail, Knox

When
July 6, 4:25 PM CST
Where
Knox County, 0.86 mi SW of Creighton
Measured
1 in hail
Reported by
Public
Coordinates
42.460, -97.890

Public reported 1 inch hail.

Thunderstorm Wind, Cedar

When
July 6, 4:36 PM CST
Where
Cedar County, 0.69 mi S of Wynot
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.740, -97.170

Trained spotter estimated wind at about 60 mph.

Hail, Knox

When
July 6, 5:10 PM CST
Where
Knox County, 2.04 mi W of Creighton
Measured
1.5 in hail
Reported by
Public
Coordinates
42.470, -97.920

Public reported 1.5 inch hail.

Thunderstorm Wind, Antelope

When
July 6, 5:40 PM CST
Where
Antelope County, 4.31 mi ENE of Brunswick
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.350, -97.890

Public reported winds at 60 mph.

Thunderstorm Wind, Antelope

When
July 6, 5:52 PM CST
Where
Antelope County, 3.83 mi ESE of Brunswick
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.310, -97.900

Public estimated the wind at 70 mph. Reported wind was strong enough to move a trailer and that there were several large branches broken off a tree.

Thunderstorm Wind, Antelope

When
July 6, 6:39 PM CST
Where
Antelope County, 0.51 mi W of Tilden
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.050, -97.840

Trained spotter reported trees and limbs down in Tilden accompanied by dime size hail. Neighbor measured 64 mph wind on personal weather station.

Thunderstorm Wind, Antelope

When
July 6, 6:46 PM CST
Where
Antelope County, 3.45 mi S of Tilden
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.000, -97.830

Public reported significant damage to a hog barn with partial roof removal. Corn was flattened by wind. 2 miles east of reported location, crops were completely stripped of leaves due to wind and hail.

Thunderstorm Wind, Antelope

When
July 6, 6:57 PM CST
Where
Antelope County, Oakdale
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.070, -97.970

Public reported larger lawn furniture blown around and small branches broken on trees.

Thunderstorm Wind, Madison

When
July 6, 7:17 PM CST
Where
Madison County, 6.1 mi NNE of Newman Grove
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.830, -97.730

Public reported estimated winds between 60 to 70 mph.

Thunderstorm Wind, Madison

When
July 6, 7:32 PM CST
Where
Madison County, Newman Grove
Measured
56 kt (64 mph) estimated gust
Reported by
Post Office
Coordinates
41.750, -97.780

Post Office reported numerous tree branches broken off. Numbers limbs were down across town.

Thunderstorm Wind, Platte

When
July 6, 7:42 PM CST
Where
Platte County, 0.52 mi E of Lindsay
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.700, -97.690

Public reported numerous large tree limbs down around town.

Thunderstorm Wind, Platte

When
July 6, 7:55 PM CST
Where
Platte County, 5.74 mi SSW of Cornlea
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
41.610, -97.640

Wind gust measured on a personal weather station.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911736, 911737, 911738, 911739, 911740, 911741, 911742, 911743, 911744, 911745, 911746, 911747, 911748, 911749.